One batch of COLD OUT — paracetamol and chlorpheniramine combination syrups used to treat symptoms of the common cold and allergy — manufactured by Fourrts India for Dabilife Pharma Private Limited has been reported to the World Health Organization (by a third party) as substandard or contaminated.
(For top health news of the day, subscribe to our newsletter Health Matters)
In a medical product alert issued on Monday, the WHO said: “COLD OUT syrup (Paracetamol and Chlorpheniramine Maleate) identified in the Republic of Iraq and reported to the WHO on 10 July 2023 by a third-party sample was found contaminated.”
“A sample of the COLD OUT Syrup was obtained from one location in Iraq and submitted for laboratory analysis. The sample was found to contain unacceptable amounts of diethylene glycol (0.25%) and ethylene glycol (2.1%) as contaminants. The acceptable safety limit for both ethylene glycol and diethylene glycol is no more than 0.10%,” it said, adding that to date, the stated manufacturer and the marketer have not provided guarantees to WHO on the safety and quality of the product.
The product referenced in this alert may have marketing authorizations in other countries or regions. It may also have been distributed, through informal markets, to other countries, the WHO said.
In its note, the organisation said that diethylene glycol and ethylene glycol are toxic to humans when consumed and can prove to be fatal.
The substandard batch of the product referenced in this alert is unsafe and its use, especially in children, may result in serious injury or death. Toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state and acute kidney injury which may lead to death.
It has advised regulatory authorities and the public against using the affected product. “If you, or someone you know, has, or may have used the affected product, or suffered an adverse reaction or unexpected side-effects after use, you are advised to seek immediate medical advice from a healthcare professional,” the note maintained.
“While this medical product alert relates to only one batch of the product, out of an abundance of caution, WHO recommends increased vigilance and testing in respect of the product in general,” it added.
WHO has now requested increased surveillance and diligence within the supply chains of countries and regions likely to be affected by these products. Increased surveillance of the informal/unregulated market is also advised. National regulatory authorities/health authorities are advised to immediately notify WHO if these substandard products are discovered in their respective country.
Manufacturers of liquid dosage forms, especially syrups that contain excipients including propylene glycol, polyethylene glycol, sorbitol, and/or glycerin/glycerol, are urged to test for the presence of contaminants such as ethylene glycol and diethylene glycol before use in medicines. WHO has previously published four alerts on other contaminated liquid dosage medicines.